Alert archive / Pennsylvania / Wind Advisories in 2019

Wind Advisory 5, NWS State College, PA

March 22, 201912 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Mar 22, 2019, 4:19 AM EDT for 12 counties in Pennsylvania. It took effect at Mar 22, 2019, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2019, 4:19 AM EDT (08:19 UTC)
In effect from
Mar 22, 2019, 1:00 PM EDT
Expired
Mar 22, 2019, 7:42 PM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS71 KCTP 220819
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
419 AM EDT Fri Mar 22 2019

PAZ024>028-033>036-056-063-064-222200-
/O.NEW.KCTP.WI.Y.0005.190322T1700Z-190323T0900Z/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Carlisle, and Gettysburg
419 AM EDT Fri Mar 22 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EDT
SATURDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 5 AM EDT
Saturday.

* WINDS...From the west 20 to 25 mph with gusts up to 50 mph. 

* IMPACTS...Power surges and localized power outages. Downed tree
  limbs. Unsecured outdoor objects will blow around. Driving may
  be difficult especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/safety/wind.

&&

$$
MS/KF
2 follow-up statements
311 
WWUS71 KCTP 222117
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
517 PM EDT Fri Mar 22 2019



PAZ024>028-033>036-056-063-064-230900-
/O.CON.KCTP.WI.Y.0005.000000T0000Z-190323T0900Z/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Carlisle, and Gettysburg
517 PM EDT Fri Mar 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SATURDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph, mainly
  over the ridges.

* IMPACTS...Power surges and localized power outages. Downed tree
  limbs. Unsecured outdoor objects will blow around. Driving may
  be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/safety/wind.

&&

$$
573 
WWUS71 KCTP 222342
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
742 PM EDT Fri Mar 22 2019



PAZ024>028-033>036-056-063-064-230045-
/O.CAN.KCTP.WI.Y.0005.000000T0000Z-190323T0900Z/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Carlisle, and Gettysburg
742 PM EDT Fri Mar 22 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in State College has cancelled the
Wind Advisory.

It will remain windy overnight, but gusts are expected to remain
below Advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 11:59 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 21, 11:59 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
1159 PM EDT Thu Mar 21 2019

.SYNOPSIS...
Low pressure over Delmarva late this evening will lift
northward and deepen overnight. This system will bring a soaking
rain to the area along with some snow to the higher elevations
before moving into eastern New England late tonight.

In addition, winds will become gusty on Friday, as the low
continues to lift northward on Friday.

High pressure will return for Sunday with warmer temperatures
on Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Biggest story late this evening is rainfall over the southern
tier and Lower Susq Valley where plenty of reports of 1.5-2.5
inches have been noted. This is bringing minor flooding issues
to the southern tier with notable rises on area streams. Rain
will persist over eastern sections of CWA through the overnight
before the storm lifts into New England. Several river points
will likely get close to flood stage, with updated forecasts
issued as necessary. Some snow is also mixing in at higher
elevations across the central mountains, with a coating already
noted on the ridges around State College and even on webcams
east of Breezewood. This snow won't amount to much, but light
snow will develop over western/northern elevations as well in
upslope flow, with light accums expected. Will need to keep an
eye on northeast, where potential for a more notable elevation
snow exists, with bigger threat off to our NE.

Precipitation will taper off from south to north late tonight,
as the best low level easterly winds lift north of the area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
For the second full day of spring, Friday will be miserable.

The surface low will deepen along the New England coast as the
upper low/trough digs down over the region. A strong NW flow
will develop in the tightening gradient with wind gusts in the
35-45 mph range likely during the day.

With the strong March sun and cold air aloft, any sun will
result in convective showers.

Any snow showers should be over by 12Z Saturday.

I adjusted the grids to back off on the activity some
after midnight Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will build in for the weekend with drier
conditions. After a cold day Saturday, Sunday will rebound back
above normal as the high builds off to our SE.

Models are in better agreement tonight with an approaching low
and frontal system for Monday. It could be cold enough along the
northern edge of the precip shield for some wet snow to fall,
but as yet the models keep it only marginally cold so I hedged
on the snow potential.

With the passage of the wave and front, it will turn cooler and
dryer through the middle of next week.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Widespread rain event ongoing across central Pennsylvania this
evening. Conditions generally MVFR to IFR across the area, with the
exception of the far northwest, where KBFD is still VFR. Also of
note, KJST is socked in with VLIFR conditions, with little
expected improvements overnight.

Short range models slowly pull rain off to the east overnight.
Heaviest rain corridor will be situated across the eastern
portions of the Susquehanna Valley region (in central
Pennsylvania) by around 06z-08z.

As colder air fills into the region, backside of the rain and
rain showers will transition to snow and snow showers. Late
overnight and into Saturday, KBFD and KJST could see rather
persistent snow shower/snow conditions, with restrictions.
Afternoon destabilization with cold advection could even produce
a few low topped thunderstorms in the late morning and
afternoon, but coverage far too low to mention in the TAFs.

Winds will be the other factor Friday. Gusts in the 30-35 mph
range look quite likely from mid/late morning, probably
increasing as the day continues.

.Outlook...

Sat...Morning snow showers possible west and north. Diminishing
winds.

Sun...No significant weather expected.

Mon...Restrictions in rain possible, mainly central and southern
areas.

Tue...No significant weather expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 AM EDT Friday for PAZ057>059-065-066.
Flood Watch until 2 AM EDT Friday for PAZ036-063-064.

&&

SYNOPSIS...Martin/RXR
NEAR TERM...Martin/RXR
SHORT TERM...Martin/RXR
LONG TERM...La Corte
AVIATION...Jung/Martin
Hazardous weather outlook, Mar 22, 1:56 AM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
156 AM EDT Fri Mar 22 2019

PAZ012-018-019-025>028-034-035-041-045-046-049>053-056-230600-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Northern Lycoming-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
156 AM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow showers with heavier squalls are possible Friday afternoon.
Wind gusts over 40 mph are likely Friday afternoon through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057>059-063>066-230600-
Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
156 AM EDT Fri Mar 22 2019

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts over 40 mph are likely Friday afternoon into early
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-037-042-230600-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
Sullivan-
156 AM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow accumulation may bring slippery travel to the higher
elevations through Friday night. Snow showers with heavier squalls
are possible Friday afternoon. Wind gusts over 40 mph are likely
Friday afternoon through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Local storm report, Mar 21, 10:35 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1035 PM EDT THU MAR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       QUINCY                  39.80N  77.57W
03/21/2019  E2.00 INCH       FRANKLIN           PA   SOCIAL MEDIA

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901149

JRB
Local storm report, Mar 21, 10:39 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 PM EDT THU MAR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HEAVY RAIN       MONTANDON               40.96N  76.86W
03/21/2019  M1.03 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901150

JRB
Local storm report, Mar 22, 1:10 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
110 AM EDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       GREENCASTLE             39.79N  77.73W
03/22/2019  M2.15 INCH       FRANKLIN           PA   TRAINED SPOTTER

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901151

JRB
Local storm report, Mar 22, 1:46 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HEAVY RAIN       NEW FRANKLIN            39.88N  77.64W
03/22/2019  M2.20 INCH       FRANKLIN           PA   SOCIAL MEDIA

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901152

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:17 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, York5 hr
Mar 21, 11:59 PM EDTRiver Flood WarningCTPCumberland, York30 hr
Mar 22, 2:10 AM EDTAreal Flood AdvisoryCTPAdams, Lancaster, York3 hr
Mar 22, 5:54 AM EDTRiver Flood WarningCTPLebanon, Schuylkill16 hr
Mar 22, 1:48 PM EDTSpecial Weather StatementCTPBedford, Somerset27 min

Nearby

Wind Advisories in Pennsylvania, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.